Below you may find some tips to prevent voice hoarseness caused by inhaler use.
Many patients complain of a hoarse voice when using inhalers, especially those which contain corticosteroids (such as Symbicort, Seretide, Foster etc.). These inhaler treatments are beneficial for controlling conditions such as asthma, however a hoarse voice can develop in some patients.
This video provides an explanation:
Often, there are two causes which are overlooked:
1. Incorrect inhaler technique
Many patients were never shown the correct inhaler technique for their prescribed device. There are many inhalers available and using them correctly can be confusing. Incorrect use causes the medication to deposit at the back of the throat, which in time causes irritation and a hoarse voice. I recommend to always ask your doctor or healthcare professional for a demonstration on how to use any newly prescribed inhaler and to regularly check your technique during consultations. Breathing in the medication correctly from the inhaler is specific to each device.
Inhaler technique can be generally classified in two broad categories:
A) slow and deep breath in for MDI inhalers (which produce a puff on their own)
B) strong/powerful and deep breath in for dry powder inhalers (DPI – which contain a dry powder inside). These require more force to effectively draw the medication deep into the lungs).
2. Not rinsing the back of the throat after taking the dose
This is often overlooked and a very simple way to prevent inhaler-induced voice hoarseness. Especially with corticosteroid inhalers, removing any residual medication from the back of the throat and mouth is very helpful. You can do this by simply taking some water in your mouth, swishing it around, gargling for a few seconds and then spitting it out. I highly recommend doing this after using your inhaler. The medication only needs to reach the airways deep in the lungs. After a correct inhalation, any remaining medication that is left in the throat is not beneficial and can lead to voice hoarseness and other side effects.